Macrolide antibiotics appear to be able to enhance the oral bioavailability of digoxin by altering the gastrointestinal flora that metabolize digoxin to less active dihydro metabolites, thus leading to increased serum digoxin concentrations and possible digoxin toxicity in select patients stabilized on digoxin therapy. This interaction may be of clinical importance in up to 10% of the population. Currently, the orally administered erythromycin, clarithromycin, and roxithromycin have been implicated. Although realistically this interaction may be encountered rarely, when it does occur, it can be of clinical significance.
Following acceptance of this manuscript, two additional reports of a digoxin–clarithromycin drug interaction have been published. Nawarskas et al.28 described clarithromycin-induced digoxin toxicity (digoxin-induced ST segment changes, non-sustained ventricular tachycardia, and a digoxin concentration of 4.4 ng/mL) due to 3 days of clarithromycin 500 mg bid in a 78-year-old woman stabilized on oral digoxin 0.25 mg/d. Laberge and Martineau29 observed a clinical presentation suggestive of digoxin toxicity and an elevated digoxin concentration of 3.9 ng/mL in a 78-year-old man stabilized on digoxin 0.25 mg/d who had received 4 days of clarithromycin 250 mg bid.
- Bizjak, Eric D
- Mauro, Vincent F
- ANNALS OF PHARMACOTHERAPY Journal
Additional Document Info
number of pages